Will This Antibiotic Kill You?
The antibiotic is called Clarithromycin — the brand name in the United States is Biaxin — and a new study suggests it may carry some nasty side effects, including death from an irregular heart rhythm.
So how does this new study on Clarithromycin affect you?
Does this mean the next time you get a prescription from your doctor you need to worry that the prescription might be for this drug — one with a complicated name that you can’t remember … and that you might keel over from a heart issue when you pop the first pill?
Odds are no. In fact, let’s make that a NO.
There are several key points you need to know.
First, the research was done in Europe, where clarithromycin is more commonly used than in the U.S.
In fact, clarithromycin isn’t even on the Top 10 list of prescribed antibiotics in America. We simply have better and more effective ones with fewer side effects. One of the main reasons we typically choose a different antibiotic is that this one doesn’t mix well with other medications, and can have rough side effects. It has fallen out of favor over the past decade or so.
It seems one of the only situations I’ve seen it prescribed recently is to treat stomach ulcers caused by the bacteria H. Pylori. And even then, more and more doctors are shifting to other antibiotics to treat this condition.
Now let’s get down to the actual risk of heart problems found by this study.
The headline is big …
Clarithromycin Raises Fatal Heart Risk 76%!
… but the risk is low.
Out of more than 5 million prescriptions for antibiotics, 285 died of an irregular heartbeat. Many were on different antibiotics. A total of 37 were on clarithromycin — but that is considered a “high” number compared to the percentage of clarithromycin prescriptions written.
Five million. 285. 37. The true risk is very, very small.
One other point: the study did not take into account other risk factors such as pre-existing heart problems or other diseases, including the fact that an infection itself can cause stress on the heart.
Bottom line — don’t freak out. Yet be cautious with all antibiotics since they all can cause a wide range of side effects, plus many are used unnecessarily. And don’t be afraid to discuss side effects and precautions with your doc.
Plus, remember, you don’t live in Europe.